Alert archive / Indiana / Beach Hazards Statements in 2023
Beach Hazards Statement 14, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Aug 28, 2023, 1:53 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Aug 29, 2023, 7:00 PM CDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2023, 1:53 PM CDT (18:53 UTC)
- In effect from
- Aug 29, 2023, 7:00 PM CDT
- Expired
- Aug 30, 2023, 10:00 PM CDT
- In force
- 27 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
523 WHUS43 KIWX 281853 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 253 PM EDT Mon Aug 28 2023 INZ103-MIZ177-277-290300- /O.NEW.KIWX.BH.S.0014.230830T0000Z-230830T1500Z/ Northern La Porte-Northern Berrien-Southern Berrien- 253 PM EDT Mon Aug 28 2023 /153 PM CDT Mon Aug 28 2023/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...High wave action, strong structural and longwave currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL INFORMATION...Waves 1 to 3 feet Tuesday morning increase quickly in the evening to 3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
9 follow-up statements
685 WHUS43 KIWX 290042 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 842 PM EDT Mon Aug 28 2023 INZ103-MIZ177-277-290915- /O.CON.KIWX.BH.S.0014.230830T0000Z-230830T1500Z/ Northern La Porte-Northern Berrien-Southern Berrien- 842 PM EDT Mon Aug 28 2023 /742 PM CDT Mon Aug 28 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...High wave action, strong structural and longwave currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL INFORMATION...Waves 1 to 3 feet Tuesday morning increase quickly in the evening to 3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
258 WHUS43 KIWX 290800 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 400 AM EDT Tue Aug 29 2023 INZ103-MIZ177-277-291600- /O.CON.KIWX.BH.S.0014.230830T0000Z-230830T1500Z/ Northern La Porte-Northern Berrien-Southern Berrien- 400 AM EDT Tue Aug 29 2023 /300 AM CDT Tue Aug 29 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From this evening through Wednesday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL INFORMATION...Waves 1 to 3 feet Tuesday morning increase quickly in the evening to 4 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
375 WHUS43 KIWX 291439 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1039 AM EDT Tue Aug 29 2023 INZ103-MIZ177-277-292245- /O.EXT.KIWX.BH.S.0014.230830T0000Z-230830T2100Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1039 AM EDT Tue Aug 29 2023 /939 AM CDT Tue Aug 29 2023/ ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 8 PM EDT /7 PM CDT/ this evening through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL INFORMATION...Waves 4 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
204 WHUS43 KIWX 291941 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 341 PM EDT Tue Aug 29 2023 INZ103-MIZ177-277-300345- /O.CON.KIWX.BH.S.0014.230830T0000Z-230830T2100Z/ Northern La Porte-Northern Berrien-Southern Berrien- 341 PM EDT Tue Aug 29 2023 /241 PM CDT Tue Aug 29 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 8 PM EDT /7 PM CDT/ this evening through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL INFORMATION...Waves 4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
864 WHUS43 KIWX 300228 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1028 PM EDT Tue Aug 29 2023 INZ103-MIZ177-277-301030- /O.CON.KIWX.BH.S.0014.000000T0000Z-230830T2100Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1028 PM EDT Tue Aug 29 2023 /928 PM CDT Tue Aug 29 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL INFORMATION...Waves 4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
776 WHUS43 KIWX 300747 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 347 AM EDT Wed Aug 30 2023 INZ103-MIZ177-277-302100- /O.CON.KIWX.BH.S.0014.000000T0000Z-230830T2100Z/ Northern La Porte-Northern Berrien-Southern Berrien- 347 AM EDT Wed Aug 30 2023 /247 AM CDT Wed Aug 30 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL INFORMATION...Waves 4 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
859 WHUS43 KIWX 301429 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1029 AM EDT Wed Aug 30 2023 INZ103-MIZ177-277-302230- /O.EXT.KIWX.BH.S.0014.000000T0000Z-230831T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1029 AM EDT Wed Aug 30 2023 /929 AM CDT Wed Aug 30 2023/ ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL INFORMATION...Waves 4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
500 WHUS43 KIWX 302002 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 402 PM EDT Wed Aug 30 2023 INZ103-MIZ177-277-310300- /O.CON.KIWX.BH.S.0014.000000T0000Z-230831T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 402 PM EDT Wed Aug 30 2023 /302 PM CDT Wed Aug 30 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 11 PM EDT /10 PM CDT/ this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL INFORMATION...Waves 3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
224 WHUS43 KIWX 310255 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1055 PM EDT Wed Aug 30 2023 INZ103-MIZ177-277-310400- /O.EXP.KIWX.BH.S.0014.000000T0000Z-230831T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1055 PM EDT Wed Aug 30 2023 /955 PM CDT Wed Aug 30 2023/ ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM EDT /10 PM CDT/ THIS EVENING... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 12:19 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 28, 12:19 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 119 PM EDT Mon Aug 28 2023 .SYNOPSIS... Issued at 409 AM EDT Mon Aug 28 2023 Near or below normal temperatures expected through Thursday before a marked warm up occurs for the weekend. The only chances for showers and a few storms exists Tuesday afternoon and evening. && .SHORT TERM...(Today and Tonight) Issued at 409 AM EDT Mon Aug 28 2023 Surface ridge axis will shift slowly southeast through the period, bringing one more dry and pleasant day with a weak southerly flow starting up later tonight ahead of the next front and stronger wave to be discussed in the long term. && .LONG TERM...(Tuesday through Sunday) Issued at 409 AM EDT Mon Aug 28 2023 Stronger vort max will drop SE in the northwesterly flow through the day Tuesday with a weak sfc low and cold front moving into the area during the afternoon and evening hours. Some changes for this package with regards to pops as impacts of the front now starting to show up in the shorter range CAMs, with nearly all models (GFS still the exception) showing widely scattered to maybe scattered shower/storm development near and somewhat ahead of the front. While forcing will be fairly pronounced with the trough, shallow nature of the moisture and concerns on models maybe somewhat overdone with swath of mid 60 dewpoints pooling on the front lead to some hesitation to increase pops too much. In addition, some timing differences showing in a few models which suggest development could be delayed in the NW till closer to 00Z Wed which with loss of peak heating could impact development and SE extent. After collaboration, have nudged up to low chc pops in the 21Z Tue to 3Z Wed time frame and lowered pops 18-21Z (confining to far NW). Limited low/mid level lapse rates, shear and shallow instability should limit any severe threat although drier air in low to mid levels could allow for some gusty winds if any storms can gain sufficient height. A N to NE flow will reestablish Tuesday night into Wednesday night again behind the system, with a somewhat stronger push of colder and drier air. Highs Wed may hover either side of 70 with lows Wed night across much of the area now looking to be in the mid to upper 40s which is a solid 10 to 15 degrees below normal. Despite being that low, records should still be safe. A period of hazardous swim conditions appears likely Wednesday. Moderation commences somewhat Thursday but especially Fri into at least Sunday as upper level heights increase. GFS remains the most aggressive with center of 594 dm ridge edging into the Ohio Valley over the weekend vs slightly lower heights on the GEM. Suffice to say, highs well into the 80s to near 90 look fairly certain, but mid 90s showing up in the MEX guidance seems overdone, but not fully discountable at this point. Dewpoints still seem to remain in check, limiting any heat index impacts. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 114 PM EDT Mon Aug 28 2023 TAFs becoming a little more interesting this issuance as a cold front approaches from the northwest late in the period. Until the WSW wind increases late, tranquil conditions with fair-weather cumulus this afternoon. Light wind overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Fisher SHORT TERM...Fisher LONG TERM...Fisher AVIATION...Brown Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 28, 3:16 AM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 416 AM EDT Mon Aug 28 2023 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-290830- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 416 AM EDT Mon Aug 28 2023 /316 AM CDT Mon Aug 28 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widely scattered thunderstorms are possible Tuesday afternoon and evening. Locally gusty winds may accompany the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-MIZ177-277-290830- Northern La Porte-Northern Berrien-Southern Berrien- 416 AM EDT Mon Aug 28 2023 /316 AM CDT Mon Aug 28 2023/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A High Swim Risk for southeast Lake Michigan beaches appears likely Wednesday due to expected breaking waves and currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-290830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 416 AM EDT Mon Aug 28 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Conditions hazardous to small craft are possible Wednesday.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:48 PM CDT | Small Craft Advisory | IWX | 56 hr |
Nearby
Beach Hazards Statements in Indiana, 2023Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.